Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 127, NWS Goodland, KS

July 25, 2012Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 25, 2012, 4:51 PM CDT for Decatur County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2012, 4:51 PM CDT (21:51 UTC)
Expired
Jul 25, 2012, 5:45 PM CDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Decatur County, KS

The radar

The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS53 KGLD 252151
SVRGLD
KSC039-252245-
/O.NEW.KGLD.SV.W.0127.120725T2151Z-120725T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM CDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS...

* UNTIL 545 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR KANONA...AND WAS MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KANONA AND DRESDEN.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 82 AND 98.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 203 AND 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 3978 10018 3960 10043 3977 10062 4001 10018
TIME...MOT...LOC 2152Z 051DEG 7KT 3979 10036
WIND...HAIL 60MPH 1.25IN
$$

THEDE
3 follow-up statements
854 
WWUS53 KGLD 252206
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT WED JUL 25 2012

KSC039-252245-
/O.CON.KGLD.SV.W.0127.000000T0000Z-120725T2245Z/
DECATUR KS-
506 PM CDT WED JUL 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DECATUR COUNTY
UNTIL 545 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NORCATUR...AND WAS MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORCATUR.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 83 AND 99.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 203 AND 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 3978 10018 3960 10043 3977 10062 4001 10018
TIME...MOT...LOC 2206Z 270DEG 10KT 3980 10026
WIND...HAIL 60MPH 1.00IN
$$

THEDE
839 
WWUS53 KGLD 252219
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM CDT WED JUL 25 2012

KSC039-252245-
/O.CON.KGLD.SV.W.0127.000000T0000Z-120725T2245Z/
DECATUR KS-
519 PM CDT WED JUL 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DECATUR COUNTY
UNTIL 545 PM CDT...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KANONA. MOVEMENT WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  NORCATUR.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 83 AND 99.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 203 AND 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3978 10018 3960 10043 3977 10062 4001 10018
TIME...MOT...LOC 2219Z 249DEG 1KT 3981 10031
WIND...HAIL 60MPH 1.00IN
$$

THEDE
126 
WWUS53 KGLD 252241
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT WED JUL 25 2012

KSC039-252251-
/O.EXP.KGLD.SV.W.0127.000000T0000Z-120725T2245Z/
DECATUR KS-
541 PM CDT WED JUL 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR DECATUR COUNTY WILL EXPIRE AT
445 PM MDT/545 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER HEAVY 
RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3978 10018 3960 10043 3977 10062 4001 10018
TIME...MOT...LOC 2241Z 249DEG 1KT 3981 10030
$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:47 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 25, 3:47 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT WED JUL 25 2012

.SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 1241 PM MDT WED JUL 25 2012

LATEST WV IMAGERY AND RUC H5 ANALYSIS SHOW SHORTWAVE TROUGH AXIS
CURRENTLY EXTENDING ACROSS NEBRASKA PANHANDLE SOUTH ALONG KS/CO
STATE LINE...AND THEN ACROSS OK/TX PANHANDLE. WV IMAGERY SHOWS
PLUME OF MID LEVEL MOISTURE EXTENDING NORTH ON LEE SIDE OF ROCKIES
ALONG WESTERN EDGE OF TROUGH AXIS. ANOTHER SHORTWAVE TROUGH IS
CURRENTLY OVER CENTRAL WY AND SHOULD MOVE EAST INTO NEBRASKA BY
THIS EVENING. AT THE SURFACE THE COLD FRONT HAS STALLED JUST
SOUTHEAST OF OUR CWA. CLOUD COVER AND CONVECTION HAVE BEEN SLOW TO
DEVELOP MUCH FURTHER SOUTH THAN THE EXTREME NW PART OF CWA.

AS THE SHORTWAVE OVER CENTRAL WY MOVES EAST GUIDANCE CONTINUES TO
SHOW LARGE SCALE ASCENT INCREASING ACROSS THE EASTERN HALF OF THE
CWA IN PROXIMITY OF FRONT. AT THIS TIME LATEST HRRR AND RUC WOULD
SUPPORT SCATTERED THUNDERSTORMS FORMING GENERALLY EAST OF GOODLAND
AND THEN INCREASING IN COVERAGE THROUGH 00Z AS THEY MOVE
EASTWARD...QUICKLY ENDING OVER OUR CWA THIS EVENING. NAM CONTINUES
TO SHOW ISOLATED ACTIVITY FURTHER WEST ASSOCIATED WITH ELEVATED
CAPE AND H7 FRONTOGENESIS THROUGH THE OVERNIGHT PERIOD. CONFIDENCE
IS STILL TOO LOW TO INCLUDE ANY THUNDERSTORMS BEYOND THIS EVENING
WITH LARGE SCALE SUBSIDENCE AND SURFACE HIGH PRESSURE QUICKLY
BUILDING OVER THE CWA. I LEFT PATCHY FOG MENTION IN FORECAST OVER
EASTERN LOCATIONS...WITH CLAM WINDS AND STABLE AIRMASS SUPPORTING
RADIATIVE FOG DEVELOPMENT. GUIDANCE REALLY HAS NOT PICKED UP ON THIS
YET...SO I HAVE LEFT FOG COVERAGE LIMITED TO PATCHY.

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 246 PM MDT WED JUL 25 2012

HIGH PRESSURE MOVES INTO THE PLAINS STATES AT THE SURFACE THURSDAY
AND FRIDAY AS THE UPPER RIDGE AMPLIFIES OVER THE INTERMOUNTAIN
WEST AND MOVES EAST OVER THE ROCKIES. PRECIPITATION CHANCES ARE
MINIMAL ON THURSDAY AND THURSDAY NIGHT AS A RESULT. BY FRIDAY
EVENING THE SURFACE HIGH MOVES FAR ENOUGH TO THE EAST WITH A LEE
TROUGH DEEPENING IN THE VICINITY OF THE FAR EASTERN COLORADO
BORDER TO FORM A CONVERGENCE AREA OVER THE WESTERN PORTION OF THE
FORECAST AREA AS A SHORT WAVE TROUGH IN THE UPPER LEVEL FLOW MOVES
OVER THROUGH THE TOP OF THE RIDGE AND CLIPS THE NORTHERN SECTIONS
OF THE FORECAST AREA FRIDAY NIGHT. THIS SETUP WILL BRING A BETTER
CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. SEVERAL
ADDITIONAL SHORT WAVE TROUGHS MAKE THEIR WAY AROUND THE UPPER
RIDGE AND CLIP THE FORECAST AREA FROM SATURDAY THROUGH TUESDAY.
WITH A SURFACE TROUGH ALSO REMAINING OVER MAINLY THE WESTERN
PORTION OF THE FORECAST AREA DURING THIS TIME...THEREFORE EXPECT
TEMPERATURES TO REMAIN VERY WARM WITH ADDITIONAL DIURNALLY DRIVEN
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY OVER THE WESTERN
PORTIONS OF THE FORECAST AREA. BY THE MIDDLE OF NEXT
WEEK...CURRENT INDICATIONS ARE THAT THE UPPER RIDGE WILL AMPLIFY
FURTHER AND MOVE MORE OVER THE PLAINS STATES...SENDING THE SHORT
WAVE IMPULSES FURTHER NORTH THROUGH THE NORTHERN PLAINS AND
POSSIBLY DECREASING THE POSSIBILITY OF PRECIPITATION ACROSS THE
CENTRAL HIGH PLAINS REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1101 AM MDT WED JUL 25 2012

SCATTERED SHOWERS/ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
FROM THE SOUTHWEST TO THE NORTHEAST EARLY IN THE TAF PERIOD.
THUNDERSTORMS WILL INCREASE IN COVERAGE AS UPPER LEVEL DISTURBANCE
SHIFTS SOUTH AND EAST OVER THE AREA...WITH THUNDERSTORM ACTIVITY
POSSIBLY IMPACTING TERMINALS LATE THIS AFTERNOON AND EARLY THIS
EVENING. GUSTY NORTH WINDS WILL CONTINUE THROUGH THE AFTERNOON AND
THEN DECREASE BY THIS EVENING AS FRONTAL ZONE SHIFTS SOUTHEAST.
MVFR CONDITIONS IS POSSIBLE LATE TONIGHT/EARLY THURSDAY MORNING AT
KMCK AS A RESULT OF PATCHY FOG DEVELOPING UNDER SURFACE HIGH
PRESSURE. CONFIDENCE WAS TOO LOW TO PREVAIL THESE CONDITIONS AT
THIS TAF ISSUANCE...SO LEFT VIS/CIGS VFR FOR NOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...LOCKHART
AVIATION...DR
Hazardous weather outlook, Jul 25, 11:19 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT WED JUL 25 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1019 AM MDT WED JUL 25 2012 /1119 AM CDT WED JUL 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND THIS
EVENING...WITH THE BEST CHANCE FOR STORMS THIS AFTERNOON. A FEW
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 25, 4:46 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT WED JUL 25 2012

KSZ003-252215-
DECATUR-
446 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KANONA...MOVING SOUTHWEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3960 10043 3978 10061 3993 10033 3979 10018
TIME...MOT...LOC 2147Z 051DEG 7KT 3980 10035

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:46 PM CDTSpecial Weather StatementGLDDecatur29 min
Jul 25, 5:15 PM CDTSpecial Weather StatementGLDNorton30 min
Jul 25, 5:38 PM CDTFlash Flood WarningGLDDecatur, Norton2 hr
Jul 25, 5:49 PM CDTSpecial Weather StatementGLDNorton26 min
Jul 25, 5:55 PM CDTSpecial Weather StatementGLDGraham35 min
Jul 25, 6:16 PM CDTSevere Thunderstorm WarningGLDGraham31 min
Jul 25, 6:43 PM CDTSpecial Weather StatementGLDGraham32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.